Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Menopause

Stopping PRT after surgical menopause

04/03/2007

Question:

I had a hysterectomy/double oophorectomy more than 10 years ago, with severe menopausal symptoms following the surgery. Premarin relieved the symptoms but I became concerned about the increased stroke/breast cancer risk. I tried 5 years ago to wean myself off the Premarin but the hot flashes returned and I began taking the Premarin again. Some months ago I decided t try again and gradually reduced my Premarin dosage until I was taking one pill of .625 every 3 days, with mild but bearable hot flashes. However, once I stopped taking the Premarin completely, the hot flashes returned, as strong as ever. If I were to stay off the Premarin this time, how long would I have to endure the hot flashes-- or will they go one for the rest of my life? Thank you.

Answer:

In most cases the hot flashes get milder and less frequent over time.  The time frame is different for everyone.  You might try alternating 0.45 mg, with 0.625 mg, then 0.45 mg every day. Then alternate with 0.3 mg for a couple of months, then 0.3 mg every day.  When you have accommodated to that dose, go to every other day, then twice a week. You may still have occasional hot flashes, but hopefully they will feel more manageable to you.

For more information:

Go to the Menopause health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati